Hail, Polk
- When
- May 30, 10:10 AM CST
- Where
- Polk County, 1.46 mi SSE of Ubet
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.330, -92.520
Several waves of thunderstorms developed across southern and central Minnesota, as well as west central Wisconsin during the morning and early afternoon hours of Monday, May 30th. Most of the hail was small, but a few large hail stones were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several waves of thunderstorms developed across southern and central Minnesota, as well as west central Wisconsin during the morning and early afternoon hours of Monday, May 30th. Most of the hail was small, but a few large hail stones were reported. Due to high freezing levels and a very moist atmosphere, most of the hail size was non-severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 30, 6:16 AM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 716 AM CDT MON MAY 30 2011 .DISCUSSION...SENT EARLY AT 138 AM CDT MON MAY 30 2011 CONVECTION CONTINUES TO DEVELOP ALONG THE NOSE OF THE INCREASING LOW LEVEL JET ACROSS IA/SD/S MN EARLY THIS MORNING. COMPLEX IN SD/FAR SW MN HAS SOME INDICATION OF A NE TRAJECTORY ACROSS S...EC MN BY MORNING. HOWEVER...INCREASING ELEVATED CAP WILL EVENTUALLY WIN OVER BY MORNING AS THE MAIN CONVECTION MOVES N/NE ACROSS CENTRAL/N MN. ALTHOUGH SOME CONVECTION WILL LIKELY LINGERING THRU 15Z-18Z ACROSS PORTIONS OF N/NE FA...WILL SEE HOW THE CONVECTION EVOLVES OVER THE NEXT FEW HRS IF WE NEED A MORNING POP/WX GROUP. ONCE THE CAPPING INVERSION TAKES OVER...IT WILL NOT BE UNTIL LATE THIS AFTN/EVENING THAT ANY TYPE OF TSRA/SHRA DEVELOP ACROSS OUR FA. BEST BET IS TO CONTINUE HIGHER POPS IN THE FAR W...AND HOLD OFF UNTIL AFTER 3Z. CONFIDENCE IS VERY LOW ON THE INITIATION OF CONVECTION TO THE WEST LATE THIS AFTN/EVENING...SO WILL LIKELY STICK WITH CURRENT POPS/WX GRIDS THIS EVENING/OVERNIGHT. AS THE CONVECTION MOVES FURTHER EAST ACROSS E MN...IT WILL LIKELY BUMP INTO THE DRIER MID LEVELS AND ASSOCIATED CAP. BUT WITH THE DYNAMICS ASSOCIATED WITH THE INITIAL CONVECTION ACROSS THE EASTERN DAKOTAS/WESTERN MN...IT WILL LIKELY HAVE AT LEAST 30-60% COVERAGE ACROSS THE EAST AFTER 06Z-09Z. SVR WX PARAMETERS AND LATEST SPC DAY 1 HAS A MODERATE RISK OF SVR TSRA ACROSS THE FAR WESTERN FA...SO WILL HIGHLIGHT MORNING HWO ON THIS POTENTIAL. FURTHER TO THE EAST...DIURNAL AFFECTS WILL LEAD TO LESS CHC OF SVR WX. BUT...DUE TO THE STRONG WNDS AT MID LEVELS...AN INCREASING CHC OF WND DAMAGE IS POSSIBLE AS THE COMPLEX WILL LIKELY SURGE EASTWARD ACROSS THE REGION. AFT TUE MORNING...WITH RESIDUAL MOISTURE/SHRA TO THE EAST...A BREAK IN THE RAINFALL IS EXPECTED. THE MEAN UPPER FLOW AND MODEL TRENDS HAVE THE UPPER RIDGE CONTINUING ACROSS THE SE U.S. HOWEVER...IT SEEMS THAT THIS RIDGE IS BUILDING ACROSS THE CENTRAL U.S. BY THE END OF THE WEEK WHICH LEADS TO A STRONGER CAPPING INVERSION LIKELY IN THE MIDWEST. HOW FAR NORTH THIS CAP MOVES WILL DETERMINE THE AMT OF CONVECTION BY THE END OF THE WEEK. BASED ON CURRENT TRENDS...THE BEST CHC OF SHRA/TSRA WILL BE THU...WITH AN INCREASING TREND OF LESS CONVECTION BY THE END OF THE WEEK...AND INTO THE WEEKEND. THE BEST CHC WILL BE ALONG THE WESTERN/NORTHERN EXTEND OF THIS UPPER RIDGE WHICH IS EXPECTED TO CONTINUE THRU EARLY THE FOLLOWING WEEK. WITH THIS TYPE OF PATTERN...TEMPS WILL LIKELY BE NEAR OR ABV NORMAL FOR A CHG...WITH MORE HUMID CONDITIONS DEVELOPING. ..JLT.. && .AVIATION... /12Z TAF ISSUANCE/ THE MAIN CHALLENGE TODAY...WILL DEPEND ON THE POSITION OF THE WARM FRONT. THE FRONT IS FORECAST TO LIFT NORTHWARD INTO NORTHERN MINNESOTA WELL NORTH OF MOST OF OUR TAF SITES BY MID AFTERNOON. CEILINGS JUST AHEAD OF THE FRONT...WILL VARY FROM 1500-3500 FEET AGL WITH PATCHY AREAS CLOSE TO THE VICINITY OF THE FRONT BELOW 1000 FEET AGL. THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF SOUTHWEST AND CENTRAL MN THIS MORNING...BUT SHOULD BEGIN TO WADE DOWN AS LOW LEVEL JET WEAKEN OVER THE AREA. UPPER LEVEL JET OVER CENTRAL PLAINS INTO NORTH DAKOTA...SHOULD REKINDLE NEW CONVECTION OVER THE EASTERN DAKOTAS LATER TODAY. THE THUNDERSTORM COMPLEX IS EXPECTED TO ROLL INTO WESTERN MN INTO THE WESTERN GREAT LAKES TONIGHT. SOUTH OF THE FRONTAL BOUNDARY ANTICIPATE SCATTERED CLOUDS ROUGHLY AT OR ABOVE 5000 FEET AGL WITH INCREASING SOUTH-SOUTHEAST WINDS 15 TO 25 KNOTS. A COLD FRONT WILL SWING THROUGH MUCH OF THE FORECAST AREA BY 12Z TUESDAY. CONDITIONS BECOMING VFR OR LVFR BEHIND THE FRONT. KMSP... LOW CLOUDS WILL CONTINUE TO BREAKUP AND DISSIPATE OVER THE AREA THIS MORNING. SCATTERED CLOUDS AT OR ABOVE 5000 FEET AGL THIS AFTERNOON. TSRA SHOULD HOLD OFF UNTIL THIS EVENING OR OVERNIGHT. SOUTHEAST-SOUTH WINDS INCREASING TO 15 TO 25 KNOTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 908 AM CDT MON MAY 30 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 310945- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 908 AM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EAST CENTRAL MINNESOTA THIS MORNING. NO SEVERE WEATHER IS EXPECTED WITH THESE STORMS. LATER THIS AFTERNOON AND EVENING...STRONG TO SEVERE THUNDERSTORMS WILL BE LIKELY IN WEST CENTRAL MINNESOTA...WITH SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REST OF CENTRAL AND SOUTHERN MINNESOTA OVERNIGHT. THE MAIN HAZARD WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE IN WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY...AND THROUGH FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST CENTRAL MINNESOTA LATER TODAY...AND ACROSS THE REST OF SOUTHERN AND CENTRAL MINNESOTA THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 AM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM HAIL VADNAIS HEIGHTS 45.06N 93.07W
05/30/2011 M0.75 INCH RAMSEY MN TRAINED SPOTTER
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 AM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM HAIL CARVER 44.76N 93.63W
05/30/2011 M0.75 INCH CARVER MN TRAINED SPOTTER
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1048 AM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL 2 N MARINE ON ST CROIX 45.23N 92.77W
05/30/2011 M0.50 INCH WASHINGTON MN TRAINED SPOTTER
&&
CARLYONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1052 AM CDT MON MAY 30 2011 MNZ053-063-WIZ014-015-023-301630- BARRON-CHISAGO-POLK-ST. CROIX-WASHINGTON- 1052 AM CDT MON MAY 30 2011 AT 1042 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF OSCEOLA. THIS STORM WAS MOVING NORTHEAST AT 50 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WANDEROOS. DERONDA. BALSAM LAKE. RANGE. TURTLE LAKE. COMSTOCK. LAT...LON 4565 9240 4559 9155 4520 9244 4529 9279 TIME...MOT...LOC 1552Z 234DEG 44KT 4533 9250
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1054 AM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM HAIL WHITE BEAR LAKE 45.07N 93.01W
05/30/2011 M1.00 INCH RAMSEY MN TRAINED SPOTTER
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 AM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM HAIL MINNEAPOLIS 44.96N 93.27W
05/30/2011 M0.88 INCH HENNEPIN MN TRAINED SPOTTER
LORING PARK.
&&
CARLYONThe Minneapolis radar (KMPX), 98 km away, was scanning. The volume nearest the first event began at 16:10 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294980, 294981, 294982, 294983.